Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 103, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 21, 2020, 7:32 PM EDT for Brown County, Monroe County, Morgan County, Indiana. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2020, 7:32 PM EDT (23:32 UTC)
- Expired
- Jul 21, 2020, 8:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Brown County, IN, Monroe County, IN, Morgan County, IN
The radar
The Indianapolis radar (KIND), 48 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 7:40 PM EDT | HAIL 0.88 | 1 N Unionville, IN | LOCATION APPROXIMATE. |
| Jul 21, 7:45 PM EDT | TSTM WND DMG | 6 Ene Ellettsville, IN | SEVERAL TREES UP TO 4 INCHES IN DIAMETER WERE BLOWN DOWN ACROSS THE ROADWAY. LOCATION IS APPROXIMATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
193
WUUS53 KIND 212332
SVRIND
INC013-105-109-220015-
/O.NEW.KIND.SV.W.0103.200721T2332Z-200722T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
732 PM EDT Tue Jul 21 2020
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northeastern Monroe County in south central Indiana...
Southeastern Morgan County in central Indiana...
Northwestern Brown County in south central Indiana...
* Until 815 PM EDT.
* At 732 PM EDT, a severe thunderstorm was located 7 miles north of
Bloomington, moving east at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lake Lemon, Mahalasville and Helmsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3924 8653 3933 8654 3940 8630 3926 8624
TIME...MOT...LOC 2332Z 255DEG 10KT 3927 8647
HAIL...1.25IN
WIND...60MPH
$$
AW3 follow-up statements
617
WWUS53 KIND 212347
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
747 PM EDT Tue Jul 21 2020
INC013-105-109-220015-
/O.CON.KIND.SV.W.0103.000000T0000Z-200722T0015Z/
Monroe IN-Morgan IN-Brown IN-
747 PM EDT Tue Jul 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHEASTERN MONROE...SOUTHEASTERN MORGAN AND NORTHWESTERN BROWN
COUNTIES...
At 747 PM EDT, a severe thunderstorm was located 9 miles northeast
of Bloomington, moving east at 10 mph. This storm has produced up to
nickel sized hail and damaging winds near Unionville.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lake Lemon, Mahalasville and Helmsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3924 8653 3933 8654 3940 8630 3926 8624
TIME...MOT...LOC 2347Z 255DEG 10KT 3928 8642
HAIL...1.25IN
WIND...60MPH
$$
AW039 WWUS53 KIND 220002 SVSIND Severe Weather Statement National Weather Service Indianapolis IN 802 PM EDT Tue Jul 21 2020 INC013-105-109-220015- /O.CON.KIND.SV.W.0103.000000T0000Z-200722T0015Z/ Monroe IN-Morgan IN-Brown IN- 802 PM EDT Tue Jul 21 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR NORTHEASTERN MONROE...SOUTHEASTERN MORGAN AND NORTHWESTERN BROWN COUNTIES... At 802 PM EDT, a severe thunderstorm was located 9 miles northwest of Nashville, or 11 miles northeast of Bloomington, moving east at 10 mph. In isolated strong wind gust is possible over the next 10 minutes. HAZARD...60 mph wind gusts. SOURCE...Trained weather spotters. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Mahalasville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3927 8647 3933 8649 3940 8630 3929 8626 TIME...MOT...LOC 0002Z 255DEG 10KT 3929 8637 HAIL...<.75IN WIND...60MPH $$ AW
737
WWUS53 KIND 220011
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
811 PM EDT Tue Jul 21 2020
INC013-105-109-220021-
/O.EXP.KIND.SV.W.0103.000000T0000Z-200722T0015Z/
Monroe IN-Morgan IN-Brown IN-
811 PM EDT Tue Jul 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE...
SOUTHEASTERN MORGAN AND NORTHWESTERN BROWN COUNTIES WILL EXPIRE AT
815 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3927 8647 3933 8649 3940 8630 3929 8626
TIME...MOT...LOC 0011Z 255DEG 10KT 3930 8634
$$
AWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:38 PM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 21, 4:38 PM EDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 438 PM EDT Tue Jul 21 2020 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 238 PM EDT Tue Jul 21 2020 A frontal system is expected to move through the area around Wednesday. In the wake of this front, high pressure is expected for later this week, and on into the weekend. Another frontal system may affect the area by early next week. && .NEAR TERM /This Afternoon and Tonight/... Issued at 238 PM EDT Tue Jul 21 2020 Convective cluster is expected to continue to affect the northern zones for the next couple of hours, as the associated mid level vorticity center drifts into northern Indiana. Additional development possible farther southeast later this afternoon along the trailing vorticity tail, as the air mass has become quite unstable. Deep layer shear marginally favorable for strong wind gusts, especially over the northwest zones this afternoon. Additional convective development possible towards evening and overnight, as a mid level short wave, currently approaching west central Illinois, drifts towards the southern Great Lakes. A decent amount of warm/moist advection expected tonight, as model data suggest a 30 kt low level jet may develop by the early morning hours of Wednesday. This may serve to keep convection going well into the night. The presence of the low level jet, combined with progged precipitable waters in excess of 2 inches, suggest a threat for heavy rainfall amounts. Based on above, will keep likely PoPs over the northwest zones through the mid afternoon hours to cover the current activity. Will also target higher PoPs after dark to cover the expected development with the incoming short wave. Low level thicknesses suggest the GFS MOS lows tonight look reasonable. && .SHORT TERM /Wednesday through Friday/... Issued at 238 PM EDT Tue Jul 21 2020 Tonight's convection may still be lingering into Wednesday morning, until the low level jet weakens. Model data suggest a cold front will move into the area Wednesday afternoon, but model data suggests the instability axis may get shoved south of the Ohio River by then. Will keep chance PoPs going for Wednesday, as a result. Otherwise, model data suggest an upper ridge will begin building over the Midwest by the later portions of the week. The potential exists for periodic convection to slide down the east side of the ridge, but ensembles are in general fairly dry after Wednesday. Will keep some PoPs going for the rest of the extended for now, but may be able to start pulling PoPs at some point if models continue towards a drier trend. Progged low level thicknesses suggest the GFS MOS temperature guidance for the next couple of days looks Ok for the most part. && .LONG TERM /Friday night through Tuesday/... Issued at 1239 PM EDT Tue Jul 21 2020 The long term will be dominated by an upper ridge over the central U.S. The ridge builds toward central Indiana Friday night and Saturday, which should provide warm temperatures and fairly dry conditions under subsidence. The ridge shows some signs of buckling a bit as its axis trends back toward the plains through the rest of the weekend, though, and into next week. This should equate to warmer than normal temperatures throughout the long term along with increasing dewpoints, with some evening thunderstorm chances due to instability. There may also be some potential for overnight ridge riding storms Sunday night and perhaps Monday night. Overall though mainly a hot forecast with little in the way of widespread precipitation. && .AVIATION /Discussion for the 211800Z TAFS/... Issued at 438 PM EDT Tue Jul 21 2020 Updated current conditions, but TAFs look good. More storms will move across and near TAF sites through the rest of the evening into tomorrow morning. Previous discussion follows... Convective cluster currently moving through eastern Illinois is expected to affect the KLAF terminal in the 211800Z-212000Z time frame. Brief IFR visibility restrictions and gusty shifting winds possible with this cluster. Questionable as to the extent the remaining terminals will be affected by this cluster, as short term models suggest the mid level feature associated with this cluster will generally move off into northern Indiana with time. Appears the convective threat will increase again towards/after 220000Z at the terminals, as a mid level short wave currently in northern Missouri, tracks into northern Illinois later this evening. Activity may continue well into the nighttime hours, given a decent low level jet associated with this feature. CB bases generally 025- 040. Otherwise, remnant ceilings 008AGL-015 in the vicinity of KHUF/KBMG is in the process of mixing out. Surface winds 170-200 degrees at 8- 11 kts this afternoon will veer a bit towards 190-220 at 4-7 kts after dark. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....CP AVIATION...JAS/KH
Hazardous weather outlook, Jul 21, 4:50 PM EDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 450 PM EDT Tue Jul 21 2020 INZ021-028>031-035>049-051>057-060>065-067>072-221000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 450 PM EDT Tue Jul 21 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: There are chances for thunderstorms late this afternoon and and tonight. Some strong to severe storms are possible. Hazards: Damaging winds, heavy rain and localized flooding, lightning. Timing: Best threat for severe storms will be until about 11 PM. Heavy rainfall is possible from the late evening hours and overnight. Discussion: A front in the area along with upper disturbances will bring some showers and thunderstorms to the area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Thunderstorms are possible for much of the period. Isolated severe storms are possible on Wednesday. Hot conditions with heat index values at or over 100 may return this weekend. Discussion: A front will meander across the area into the weekend, interacting with warm and humid air to bring chances for showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible this evening. .STORM MOTION STATEMENT... The expected storm motion today is from the west southwest at 35 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 21, 3:07 PM EDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
307 PM EDT Tue Jul 21 2020
INZ037-039-211945-
Boone IN-Hamilton IN-
307 PM EDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOONE AND HAMILTON
COUNTIES UNTIL 345 PM EDT...
At 306 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Zionsville, or 18 miles southeast of Frankfort,
moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Carmel, Fishers, Noblesville, Lebanon, Zionsville, Westfield, Cicero,
Whitestown, Sheridan, Arcadia, Atlanta, Ulen and Morse Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
central Indiana.
LAT...LON 3999 8588 3997 8650 4013 8649 4018 8636
4018 8624 4020 8624 4022 8607 4022 8587
TIME...MOT...LOC 1906Z 251DEG 33KT 4005 8633
CPSpecial weather statement, Jul 21, 3:14 PM EDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
314 PM EDT Tue Jul 21 2020
INZ031-038-040-041-211945-
Howard IN-Tipton IN-Madison IN-Delaware IN-
314 PM EDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON...NORTHWESTERN
DELAWARE...EASTERN HOWARD AND EASTERN TIPTON COUNTIES UNTIL 345 PM
EDT...
At 313 PM EDT, Doppler radar was tracking a strong thunderstorm near
Windfall, or 12 miles west of Fairmount, moving east at 50 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Elwood, Alexandria, Tipton, Windfall, Greentown, Frankton,
Summitville, Gaston and Orestes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
central Indiana.
LAT...LON 4038 8586 4038 8546 4022 8549 4022 8611
4056 8601 4056 8586
TIME...MOT...LOC 1913Z 262DEG 43KT 4039 8589
CPSpecial weather statement, Jul 21, 3:47 PM EDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
347 PM EDT Tue Jul 21 2020
INZ039>041-049-212030-
Henry IN-Madison IN-Delaware IN-Hamilton IN-
347 PM EDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR MADISON...DELAWARE...NORTHERN
HENRY AND NORTHEASTERN HAMILTON COUNTIES UNTIL 430 PM EDT...
At 346 PM EDT, Doppler radar was tracking a strong thunderstorm near
Anderson, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Muncie, Anderson, Elwood, Alexandria, Yorktown, Chesterfield, Albany,
Lapel, Edgewood, Frankton, Eaton, Daleville, Summitville, Gaston,
Selma, Orestes, Springport, Blountsville, Woodlawn Heights and
Country Club Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
central Indiana.
LAT...LON 4005 8591 4022 8589 4022 8586 4038 8586
4038 8522 4004 8521
TIME...MOT...LOC 1946Z 268DEG 36KT 4017 8577
CPLocal storm report, Jul 21, 4:13 PM EDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
413 PM EDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM TSTM WND DMG 2 ENE KOKOMO 40.48N 86.10W
07/21/2020 HOWARD IN PUBLIC
NUMEROUS PORTIONS OF TREES AND BRANCHES
DOWN. UTILITY POLE DOWN.
&&
BHHLocal storm report, Jul 21, 6:03 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
603 PM EDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM TSTM WND DMG 2 WNW DAYTON 40.39N 86.80W
07/21/2020 TIPPECANOE IN PUBLIC
LARGE METAL DOORS WERE BLOWN OFF OF THE
TOYOTA TSUSHO AMERICA INC PLANT AT 5440
HAGGERTY LANE. EMPLOYEE TOLD TV MEDIA THAT
IF NOT FOR THE TORNADO WARNING AND THEIR
RESULTING SHELTER IN PLACE EMPLOYEES WOULD
HAVE BEEN STRUCK. TIME IS ESTIMATED FROM
RADAR.
&&
BHHSpecial weather statement, Jul 21, 7:25 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
725 PM EDT Tue Jul 21 2020
INZ062-063-220015-
Brown IN-Monroe IN-
725 PM EDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONROE AND
NORTHWESTERN BROWN COUNTIES UNTIL 815 PM EDT...
At 724 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bloomington, moving east at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lake Lemon and Helmsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3924 8653 3931 8654 3934 8648 3934 8630
3926 8626
TIME...MOT...LOC 2324Z 255DEG 10KT 3926 8648
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:09 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Warren | 36 min |
| Jul 21, 1:44 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Tippecanoe, Warren | 31 min |
| Jul 21, 1:49 PM EDT | Special Weather Statement | IND | Montgomery | 26 min |
| Jul 21, 2:09 PM EDT | Tornado Warning | IND | Carroll, Clinton, Tippecanoe | 18 min |
| Jul 21, 2:30 PM EDT | Special Weather Statement | IND | Carroll, Clinton | 30 min |
| Jul 21, 2:38 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard, Tipton | 37 min |
| Jul 21, 3:07 PM EDT | Special Weather Statement | IND | Boone, Hamilton | 38 min |
| Jul 21, 3:14 PM EDT | Special Weather Statement | IND | Tipton | 31 min |
| Jul 21, 3:47 PM EDT | Special Weather Statement | IND | Delaware, Madison | 43 min |
| Jul 21, 4:09 PM EDT | Severe Thunderstorm Warning | IND | Delaware | 36 min |
| Jul 21, 7:25 PM EDT | Special Weather Statement | IND | Monroe | 50 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.